Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

When midsets are manifolds


Author: L. D. Loveland
Journal: Proc. Amer. Math. Soc. 61 (1976), 353-360
MSC: Primary 57A15
DOI: https://doi.org/10.1090/S0002-9939-1976-0438342-2
MathSciNet review: 0438342
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The midset $M$ of two disjoint closed subsets $A$ and $B$ of $n$-space ${E^n}$ is defined as the set of all points of ${E^n}$ having equal distances to both $A$ and $B$. Such midsets are not always manifolds, but when either $A$ or $B$ is a convex set it follows that $M$ is homeomorphic to an open subset of an $(n - 1)$-sphere ${S^{n - 1}}$. Furthermore, in this situation $M$ will be homeomorphic to ${S^{n - 1}}$ if and only if the convex set $A$ is bounded and lies in the interior of the convex hull $C(B)$ of $B$. If $A$ is a singleton set and $r$ is the dimension of the smallest Euclidean flat $P$ in ${E^n}$ containing $A \cup B$, then $P \cap M$ is an $(r - 1)$-sphere or an open $(r - 1)$-cell depending upon whether or not $A$ lies in the interior (relative to $P$) of $C(B)$. In either case $M = (P \cap M) \times {E^{n - r}}$. A manifold lying in a midset in ${E^3}$ is always tamely embedded, as are $\varepsilon$-boundaries of certain special subsets of ${E^n}$.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 57A15

Retrieve articles in all journals with MSC: 57A15


Additional Information

Keywords: Bisector, <!โ€“ MATH $\varepsilon$ โ€“> <IMG WIDTH="15" HEIGHT="20" ALIGN="BOTTOM" BORDER="0" SRC="images/img1.gif" ALT="$\varepsilon$">-boundary, equidistant set, Euclidean <IMG WIDTH="18" HEIGHT="20" ALIGN="BOTTOM" BORDER="0" SRC="images/img45.gif" ALT="$n$">-space, manifold midset, midsets, tame manifolds, tame surfaces
Article copyright: © Copyright 1976 American Mathematical Society